Alert archive / Tennessee / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 107, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 10, 2021, 4:58 PM EDT for McMinn County, Monroe County, Tennessee. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2021, 4:58 PM EDT (20:58 UTC)
- Expired
- Aug 10, 2021, 5:27 PM EDT
- In force
- 29 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties McMinn County, TN, Monroe County, TN
The radar
The Knoxville radar (KMRX), 112 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 5:25 PM EDT | TSTM WND DMG | Madisonville, TN | NUMEROUS TREES WERE BLOWN DOWN ACROSS THE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1950 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 904 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
412
WUUS54 KMRX 102058
SVRMRX
TNC107-123-102145-
/O.NEW.KMRX.SV.W.0107.210810T2058Z-210810T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
458 PM EDT Tue Aug 10 2021
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Northeastern McMinn County in east Tennessee...
Northwestern Monroe County in east Tennessee...
* Until 545 PM EDT.
* At 458 PM EDT, a severe thunderstorm was located near Sweetwater,
moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Athens, Sweetwater, Madisonville, Englewood and Niota.
This includes Interstate 75 in Tennessee between mile markers 53 and
60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3554 8462 3566 8441 3565 8441 3565 8440
3564 8440 3564 8438 3566 8435 3566 8436
3567 8435 3544 8425 3541 8457
TIME...MOT...LOC 2058Z 244DEG 10KT 3551 8450
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BW1 follow-up statement
336
WWUS54 KMRX 102127
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
527 PM EDT Tue Aug 10 2021
TNC107-123-102135-
/O.CAN.KMRX.SV.W.0107.000000T0000Z-210810T2145Z/
McMinn TN-Monroe TN-
527 PM EDT Tue Aug 10 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCMINN AND
NORTHWESTERN MONROE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the area. Therefore, the warning has been cancelled.
Remember, a Severe Thunderstorm Warning still remains in effect for
south central Loudon County and northwestern Monroe County until 615
PM EDT.
LAT...LON 3554 8462 3566 8441 3565 8441 3565 8440
3564 8440 3564 8438 3566 8435 3566 8436
3567 8435 3544 8425 3541 8457
TIME...MOT...LOC 2122Z 244DEG 10KT 3554 8441
$$
BWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:55 PM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 10, 2:55 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 255 PM EDT Tue Aug 10 2021 .SHORT TERM (Today through Tomorrow)... Key Message: 1. Scattered showers and thunderstorms today, a few of which should be strong/severe with damaging winds, cloud to ground lightning, and brief heavy rainfall being the primary hazards. Discussion: Currently scattered showers and thunderstorms across the Ohio and Tennessee Valleys this afternoon. Generally zonal flow in the mid levels and weak surface ridging is present as some ripples of energy traverse through the mid level flow. CAMs have still had a hard time getting a handle with convective initiation and how long storms will last under this weather regime. But now that there is convection currently ongoing, expect for it to continue through the rest of the afternoon and into the evening. These storms will have a good amount of instability to tap into, with deeper instability compared to yesterday. Model soundings and mesoanalysis indicate generally 2500+ J/Kg of MLCAPE across the area, with the highest amounts being further west across Plateau, Middle TN, and central KY. Still not a lot of shear at all through the atmosphere with generally less than 10 knots of 0-6km present, but there's maybe just a bit more directional shear than what we saw yesterday. So expect storms to not be long lived, but should have a more favorable environment for sustained strength compared to yesterday afternoon. Also of note is increased DCAPE values across the entire region (generally above 800 J/kg) with the drier air in the mid levels and a more inverted V sounding... So downbursts or strong straight-line winds is most likely the main threat with storms today. Based on current radar trends expect the best chances for storms is still along the higher terrain along the mountains and plateau...But as the afternoon progresses the outflow from these initial storms should help spark off additional convection into the evening hours. Based on soundings and mesoanalysis still think that most storms today should remain pretty uneventful, but expect to see additional strong to severe storms as the afternoon progresses. Greatest threat for these stronger storms is generally north of I-40 and near the Cumberland Plateau. Several CAMs still try and bring in the remnants of an MCS out of northern KY overnight into tomorrow, but certainty on this is low as the timing has been all over the place with this system. Looks like it should be pretty benign if it makes it into northeast TN or southwest VA, but will maintain low end PoP chances overnight to account for any shower/storm that's able to make it this far south. Another round of fog can also be expected overnight with the valleys and areas that receive moderate rain the most likely to see the densest fog. As we move into tomorrow we could see another round of showers and thunderstorms develop in the late morning or early afternoon. But once again there isn't really a strong synoptic forcing mechanism for storms over our area, with better chances likely east of the mountains. But overall the atmospheric profile should be somewhat similar to this afternoon so with diurnal heating of the surface we should see more convection in the typical areas along the mountains and plateau. ABM .LONG TERM...(Wednesday Night through Tuesday)... Key Messages: 1. Warm temperatures are expected mid to late week with highs in the lower 90s in the Tennessee Valley. 2. Scattered showers and thunderstorms are expected every afternoon/evening. Better coverage is expected Friday, Saturday and Sunday as a front moves into the region. Discussion: -Wednesday Night through Friday- The long term period of the forecast begins Wednesday evening with broad upper level troughing over central Canada and the northern Plains States. This trough will continue to progress eastwards into the Great Lakes region by the end of the work week as an upper level ridge across the eastern portions of CONUS begin to weaken. PWAT values will be hovering around the 1.8-2.0in value through the majority of the extended period. Paired with peak heating, afternoon showers and thunderstorms can be expected Thursday as the boundary layer destabilizes. Some lingering activity is possible overnight, with the better chance occurring in southwest VA and the northern portion of the Plateau. By Friday, shortwave pulses moving through the upper level flow will deepen the base of the trough over the Great Lakes. At the surface, high pressure over the northern plains will begin to shift eastward and low pressure over Illinois will begin to dive into the Ohio Valley along with an associated frontal boundary. Showers and thunderstorms on Friday afternoon/evening will likely see an increase in coverage relative to previous days with additional forcing available as the front approaches the region from the north/northwest. -Saturday through Tuesday- The better coverage of showers and thunderstorms will likely continue throughout the weekend as the frontal boundary appears to stall out over the region. With low level moisture remaining abundant, some isolated flooding may be possible with stronger storms, especially any areas that see repeated showers or storms over this upcoming relatively wetter period. The better coverage of precipitation over the weekend along with lowering H5 heights will also act to lower high temperatures back to seasonal normals into the start of the work week. KS && .AVIATION... 18Z TAF DISCUSSION. Another afternoon of showers and thunderstorms is expected across the area. In the TAFs have highlighted the time frame of the greatest coverage of storms with a TEMPO group. It's still possible to see a storm outside of the TEMPO hours, but chances should be much lower once the sun begins to set. Expect some more fog in the morning with KTYS/KTRI having the highest chance of fog. Not a lot of certainty on how dense the fog may end up being, but will wait to see where rain occurs which should give a better understanding for fog potential. ABM && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 74 92 74 92 73 / 30 30 20 40 20 Knoxville McGhee Tyson Airport, TN 74 92 73 93 73 / 20 40 10 40 20 Oak Ridge, TN 72 91 72 92 72 / 20 30 10 30 20 Tri Cities Airport, TN 70 89 69 91 69 / 30 50 20 40 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Aug 10, 2:58 PM EDT, 2 hours before
Hazardous Weather Outlook National Weather Service Morristown TN 258 PM EDT Tue Aug 10 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-111900- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 258 PM EDT Tue Aug 10 2021 /158 PM CDT Tue Aug 10 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms will continue through the afternoon and into the evening. Some of these storms could be strong to possibly severe with damaging winds, cloud to ground lightning, and brief heavy rainfall being the primary threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
In the hours before
Special weather statement, Aug 10, 3:33 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Morristown TN
333 PM EDT Tue Aug 10 2021
TNZ068-069-071-102015-
Loudon TN-Knox TN-NW Blount TN-
333 PM EDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of northeastern Loudon,
southwestern Knox and northwestern Blount Counties through 415 PM
EDT...
At 333 PM EDT, Doppler radar was tracking a strong thunderstorm near
Louisville, or 7 miles east of Lenoir City, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Knoxville, Maryville, Alcoa, Farragut, Louisville, Rockford, Eagleton
Village, Friendsville, Clover Hill and Lake Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3571 8421 3589 8424 3596 8384 3568 8382
TIME...MOT...LOC 1933Z 262DEG 15KT 3581 8414
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 10, 3:46 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Morristown TN
346 PM EDT Tue Aug 10 2021
TNZ035-102030-
Morgan TN-
346 PM EDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of central Morgan
County through 430 PM EDT...
At 346 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fairfield Glade, or 10 miles northeast of Crossville, moving
northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wartburg, Sunbright and Frozen Head State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3626 8466 3605 8450 3599 8472 3606 8479
3609 8480 3609 8483 3612 8486
TIME...MOT...LOC 1946Z 235DEG 17KT 3602 8487
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DieganSpecial weather statement, Aug 10, 4:01 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Morristown TN
401 PM EDT Tue Aug 10 2021
TNZ084-085-099-100-102045-
Bradley TN-Hamilton TN-Meigs TN-McMinn TN-
401 PM EDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of central Bradley,
southwestern Meigs, southwestern McMinn and east central Hamilton
Counties through 445 PM EDT...
At 401 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lakesite, or 12 miles northeast of Chattanooga, moving east at 20
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chattanooga, Cleveland, Soddy-Daisy, Lakesite, Charleston, Harrison,
East Cleveland, South Cleveland, Wildwood Lake and Calhoun.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3510 8519 3529 8520 3541 8476 3517 8470
3514 8472
TIME...MOT...LOC 2001Z 257DEG 19KT 3521 8513
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 10, 4:04 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Morristown TN
404 PM EDT Tue Aug 10 2021
TNZ067-083-084-102045-
Rhea TN-Roane TN-Meigs TN-
404 PM EDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of northeastern Rhea,
northeastern Meigs and western Roane Counties through 445 PM EDT...
At 404 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Spring City, or 9 miles southwest of Rockwood,
moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kingston, Rockwood, Fairview, Spring City, Midtown, Harriman, Paint
Rock, Stinging Fork Falls State Park, Eagle Furnace and Piney Falls
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3569 8496 3574 8494 3578 8490 3578 8488
3583 8480 3583 8477 3586 8473 3590 8471
3593 8462 3595 8460 3596 8450 3571 8451
3569 8453 3568 8452 3567 8454 3565 8459
TIME...MOT...LOC 2004Z 267DEG 16KT 3577 8479
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 10, 4:49 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Morristown TN
449 PM EDT Tue Aug 10 2021
TNZ067-068-102115-
Roane TN-Loudon TN-
449 PM EDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of central Loudon and
southeastern Roane Counties through 515 PM EDT...
At 449 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fairview, or 7 miles west of Loudon, moving east at 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Loudon, Philadelphia, Paint Rock and Bradbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3569 8455 3577 8458 3587 8439 3568 8431
TIME...MOT...LOC 2049Z 249DEG 4KT 3574 8450
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BWSpecial weather statement, Aug 10, 4:54 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Morristown TN
454 PM EDT Tue Aug 10 2021
TNZ068-085-086-102130-
Northwest Monroe TN-Loudon TN-McMinn TN-
454 PM EDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of south central
Loudon, northeastern McMinn and northwestern Monroe Counties through
530 PM EDT...
At 453 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sweetwater, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Athens, Sweetwater, Loudon, Madisonville, Englewood, Niota and
Philadelphia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3541 8456 3554 8461 3572 8436 3544 8425
TIME...MOT...LOC 2053Z 249DEG 19KT 3552 8447
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BWThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:30 PM EDT | Areal Flood Advisory | MRX | Knox | 3 hr |
| Aug 10, 12:56 PM EDT | Special Weather Statement | MRX | Scott | 49 min |
| Aug 10, 1:43 PM EDT | Special Weather Statement | MRX | Scott | 47 min |
| Aug 10, 1:43 PM EDT | Special Weather Statement | MRX | Marion, Sequatchie | 47 min |
| Aug 10, 1:55 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 35 min |
| Aug 10, 2:03 PM EDT | Special Weather Statement | MRX | Campbell | 42 min |
| Aug 10, 2:26 PM EDT | Areal Flood Advisory | MRX | Scott | 2 hr |
| Aug 10, 2:41 PM EDT | Special Weather Statement | MRX | Union | 49 min |
| Aug 10, 2:57 PM EDT | Special Weather Statement | MRX | Loudon | 48 min |
| Aug 10, 3:00 PM EDT | Special Weather Statement | MRX | Meigs | 45 min |
| Aug 10, 3:07 PM EDT | Special Weather Statement | MRX | Morgan | 53 min |
| Aug 10, 3:33 PM EDT | Special Weather Statement | MRX | Blount | 42 min |
| Aug 10, 3:46 PM EDT | Special Weather Statement | MRX | Morgan | 44 min |
| Aug 10, 3:53 PM EDT | Areal Flood Advisory | MRX | Morgan | 112 min |
| Aug 10, 4:01 PM EDT | Special Weather Statement | MRX | Bradley | 44 min |
| Aug 10, 4:04 PM EDT | Special Weather Statement | MRX | Roane | 41 min |
| Aug 10, 4:14 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Roane | 46 min |
| Aug 10, 4:30 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Meigs | 45 min |
| Aug 10, 4:49 PM EDT | Special Weather Statement | MRX | Roane | 26 min |
| Aug 10, 4:54 PM EDT | Special Weather Statement | MRX | Monroe | 36 min |
| Aug 10, 5:09 PM EDT | Special Weather Statement | MRX | McMinn | 51 min |
| Aug 10, 5:11 PM EDT | Special Weather Statement | MRX | Loudon | 34 min |
| Aug 10, 5:22 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, Monroe | 35 min |
| Aug 10, 5:28 PM EDT | Special Weather Statement | MRX | Monroe | 32 min |
| Aug 10, 5:34 PM EDT | Special Weather Statement | MRX | Bradley | 26 min |
| Aug 10, 5:39 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 51 min |
| Aug 10, 6:01 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton | 44 min |
| Aug 10, 6:03 PM EDT | Special Weather Statement | MRX | Cocke | 27 min |
| Aug 10, 6:28 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 47 min |
| Aug 10, 6:38 PM EDT | Areal Flood Advisory | MRX | Hamilton | 112 min |
| Aug 10, 7:31 PM EDT | Special Weather Statement | MRX | Hamilton | 29 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.